Home » Community » Cardiovascular complications induced by cannabis smoking: a case report and review of the literature

Cardiovascular complications induced by cannabis smoking: a case report and review of the literature

Cannabis is generally considered a drug of low toxicity. Although attention has focused on its neuropsychiatric effects, little has been given to cardiovascular side effects. Here we report a case of atrial tachyarrhythmias following cannabis use, and review the literature on its cardiovascular effects and complications.

Cannabis is generally considered a drug of low toxicity. Despite this a variety of cardiovascular complications have been documented. Here we report a case of atrial tachyarrhythmias and review the literature.

A 35 year old Afro-Caribbean female presented with a 1 month history of headaches and was found to be hypertensive with a sitting blood pressure of 179/119 mmHg on average. Her past medical history included polycystic ovary disease. She smoked 20 cigarettes a day and had a history of infrequent cannabis use although none in the year preceding presentation. She denied using any other recreational drugs and was on no regular medication. There was a positive family history of essential hypertension. Clinical examination was unremarkable. She was admitted to hospital for further investigations particularly to rule out secondary hypertension.

Laboratory investigations showed normal urine analysis, biochemistry, thyroid function tests, plasma aldosterone/renin ratio, and 24 hour urinary catecholamines. Abdominal CT scan was normal. A 12-lead electrocardiogram (ECG) suggested left ventricular hypertrophy using the Sokolow and Lyon voltage criteria (R in V5 + S in V1 ⩾35 mm), however, the patient was slim built. An echocardiogram showed normal ventricular wall thickness and cavity size, good biventricular function, and normal transmitral inflow Doppler profile and atrial dimensions.

The patient was started on amlodipine tablets 10 mg once daily and her blood pressure improved to 159/107 mmHg. Whilst in hospital, she smoked cannabis, and approximately 20–30 minutes later she developed palpitations, chest pain, and shortness of breath. Her blood pressure was found to be elevated at 233/120 mmHg with a pulse rate of 150 beats per minute. An ECG showed a narrow complex tachycardia, which was confirmed as typical atrial flutter with 2:1 atrioventricular block, following the administration of intravenous adenosine. The cardiac rhythm shortly degenerated into atrial fibrillation at a rate of 146 beats/minute. She was treated with intravenous flecanide to relieve significant discomfort and sinus rhythm was promptly restored. Cardiac troponin at 12 hours was normal. Urine toxicology was positive for cannabis but no other recreational drugs were detected. Two weeks post discharge her blood pressure was 117/85 mmHg on amlodipine 10 mg once daily and atenolol 25 mg once daily. A 24 hour ECG Holter monitoring demonstrated normal sinus rhythm. She remains well with excellent blood pressure control and has not smoked cannabis since.